Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stavudine and Lipodystrophy
Oct 6, 2000

My partner has been taking Viramune, Epivir, and Zerit for almost 3 years. He has maintained a viral load below detectable levels and a CD4 count around 500. He has recently begun to exhibit some signs of lipodystrophy; mainly increased abdominal fat and to a lesser degree, decreased subcutaneous fat in his extremities. His cholesterol/LDL levels have also gotten high.

Should diet and exercise not get the levels back down, do you recommend lipid lowering agents?? Or would a switch from Zerit to AZT be a wise decision??

Thanks for your help.

Response from Dr. Boyle

It sounds like he has had significant success with this regimen and that he tolerates it well other than the problems with lipodystrophy/lipids. If the condition is mild and your partner is not anxious to change medications, I would probably continue him on the current regimen, and use diet/exercise/cholesterol lowering agents as needed (starting with a nutritional evaluation, dietary adjustment and increase in exercise to control his lipids). The current antiretrovirals do not affect cholesterol to a great degree, so I doubt that they are the source of his problem with lipids, but his lipoatrophy may be zerit related (although the data goes back and forth on this issue). If the lipodystrophy is significant or he is bothered by it or it progresses, I would consider changing the zerit. BB

Brian Boyle, M.D., J.D.



Previous
HIV effects on Bones
Next
Life Expectancy - JB

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement